Alert archive / Wyoming / Flash Flood Warnings in 2008
Flash Flood Warning 23, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Aug 16, 2008, 5:11 PM MDT for Laramie County, Wyoming. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2008, 5:11 PM MDT (23:11 UTC)
- Expired
- Aug 16, 2008, 7:00 PM MDT
- In force
- 109 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 28 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KCYS 162311 FFWCYS WYC021-170100- /O.NEW.KCYS.FF.W.0023.080816T2311Z-080817T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 511 PM MDT SAT AUG 16 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING... * UNTIL 700 PM MDT * AT 505 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT THE 1800 BLOCK OF COUNTY ROAD 143 WAS WASHED OUT FROM THE HEAVY RAINS OF THE PAST TWO DAYS. THIS IS NEAR THE COMMUNITY OF HILLSDALE OR SOME 15 MILES EAST OF CHEYENNE. * ONLY SOME LIGHT RAIN SHOWERS WERE STILL OCCURRING OVER THIS RURAL AREA. ADDITIONAL RAINFALL AMOUNTS ONLY UP TO A TENTH OF AN INCH ARE POSSIBLE IN THE WARNED AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING AREAS ALONG THE BANKS OF STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4128 10457 4128 10438 4116 10437 4116 10456 $$ JLH
2 follow-up statements
000 WGUS75 KCYS 170012 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 612 PM MDT SAT AUG 16 2008 WYC021-170100- /O.CON.KCYS.FF.W.0023.000000T0000Z-080817T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARAMIE WY- 612 PM MDT SAT AUG 16 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR CENTRAL LARAMIE COUNTY... LOCAL LAW ENFORCEMENT OFFICIALS HAVE REPORTED THAT THE 1800 BLOCK OF COUNTY ROAD 143 NEAR THE HILLSDALE COMMUNITY HAS BEEN WASHED OUT. HILLSDALE IS ABOUT 15 MILES EAST OF CHEYENNE. RUNOFF FROM THE HEAVIER RAINS OF THIS AFTERNOON HAS JUST ABOUT ENDED AND ONLY A FEW LIGHT RAIN SHOWERS ARE EXPECTED TO PERSIST TONIGHT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4128 10457 4128 10438 4116 10437 4116 10456 $$ JLH
000 WGUS75 KCYS 170059 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 659 PM MDT SAT AUG 16 2008 WYC021-170105- /O.EXP.KCYS.FF.W.0023.000000T0000Z-080817T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARAMIE WY- 659 PM MDT SAT AUG 16 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MDT FOR CENTRAL LARAMIE COUNTY... LOCAL LAW ENFORCEMENT OFFICIALS HAVE CLOSED THE 1800 BLOCK OF COUNTY ROAD 143 ABOUT THREE MILES NORTH OF HILLSDALE AS THE HEAVY RAIN OF THE PAST TWO DAYS WASHED OUT PART OF THE ROAD. HILLSDALE IS SOME 15 MILES EAST OF CHEYENNE. ALL OF THE RUNOFF FROM THE HEAVIER RAINS OF THIS AFTERNOON HAS ENDED...AND ONLY A FEW LINGERING SPRINKLES ARE POSSIBLE TONIGHT. LAT...LON 4128 10457 4128 10438 4116 10437 4116 10456 $$ JLH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:40 PM MDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 16, 1:40 PM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 140 PM MDT SAT AUG 16 2008 .SHORT TERM...TONIGHT THROUGH MONDAY... VERY SLOW MOVING UPPER LOW WAS LOCATED OVER EXTREME NORTHWEST COLORADO EARLY THIS AFTERNOON. A SHORTWAVE TROUGH ROTATING AROUND THAT FEATURE EXTENDED INTO SOUTHEAST COLORADO. SHOWERS AND SOME THUNDERSTORMS WERE LOCATED AHEAD OF THE SHORTWAVE TROUGH OVER SOUTHEAST WYOMING. RAINFALL INTENSITY AND RATES HAVE INCREASED IN LARAMIE COUNTY SINCE 18Z. MODELS PLACE BEST Q VECTOR DIVERGENCE OVER THE ENTIRE CWA AT 00Z AND THEN SHIFTS SLOWLY SOUTH. RECENT SATELLITTE IMAGERY WOULD FAVOR PLACING THE BEST SYNOPTIC LIFT OVER THE SOUTHERN THIRD OF THE CWA THROUGH EARLY TONIGHT. WILL KEEP THE HIGH POPS THROUGH EARLY TONIGHT IN THAT PART OF THE CWA AND THEN TAPER OFF POPS TOWARDS THE NORTH. WILL NEED TO MONITOR THE POTENTIAL FOR FLOODING DURING THAT TIME AS ONE HOUR RATES MAY APROACH FLASH FLOOD GUIDANCE AT LEAST IN LARAMIE COUNTY AND THE SOUTHERN LARAMIE RANGE. THROUGH MONDAY THE UPPER LOW WILL CONTINUE TO MOVE SLOWLY TO THE SOUTHEAST AND FILL. BY 00Z TUESDAY THE FEATURE IS PLACED OVER THE TEXAS PANHANDLE BY ALL MODELS. AS THE UPPER LOW GRADUALLY MOVES AWAY FROM THE CWA...SHOWERS AND THEN CLOUDS WILL TAPER OFF SLOW,Y FROM THE NORTH TO THE SOUTH. MODELS ALL LINGER SOME QPF OVER THE FAR SOUTH PART OF THE CWA THROUGH MONDAY...WITH THE ECMWF FURTHER NORTH. SUNDAY NIGHT AND MONDAY WILL BE DRY AS A RIDGE ALOFT BUILDS JUST WEST OF THE CWA. TEMPERATURES WILL MODERATE SOME ON SUNDAY AND THEN RETURN TO NEAR NORMAL ON MONDAY. .LONG TERM...MONDAY NIGHT THROUGH SATURDAY. OVERALL GFS AND ECMWF IN AGREEMENT AS BOTH ARE INDICIATING MAJOR SHIFT IN LARGE SCALE FLOW...WITH PACFIC NORTHWEST SYSTEM MOVING EAST MUCH FASTER THAN PREVIOUS RUNS. BUT GFS ENSEMBLES ARE SOMEWHAT BIMODAL WITH BOTH SLOWER AND FASTER MEMBERS. GFS AND ECMWF SEEM TOO FAST SO WILL GO WITH THE GFS ENSEMBLES AVERAGE AND SLOW THINGS DOWN A BIT. LAST REMNANTS OF UPPER LOW WILL HAVE DRIFTED INTO THE SOUTHERN PLAINS BY TUESDAY...SO NO IMPACT ON WEATHER HERE. HIGHLY AMPLIFIED RIDGE FROM SOUTHWEST DESERTS TO NORTHERN PLAINS WILL KEEP QUIET AND DRY WEATHER ACROSS AREA FOR TUESDAY THROUGH THURSDAY. LOW OFF THE PACIFIC NORTHWEST COAST WILL TURN THE UPPER FLOW TO THE SOUTHWEST THURSDAY MORNING BUT ANY SHORT WAVE ENERGY WITH THIS SYSTEM WILL REMAIN WELL NORTH AND WEST OF THE CWA...SO HAVE KEPT THE GRIDS MOSTLY DRY THROUGH FRIDAY. THE ONLY CHANCE OF RAIN WILL BE MAINLY OVER FAR NORTHERN PARTS OF CWA THURSDAY NIGHT INTO SATURDAY. BUT WITH THE UNCERTAINTY OF THE EASTWARD PROGRESSION OF SYSTEM DUE TO DOWNSTREAM CONSIDERATIONS OF TROPICAL STORM FAY...EXPECT THAT CHANCES OF RAIN MAY PERSIST INTO NEXT WEEKEND DUE TO SLOWER MOVEMENT...THOUGH PUBLISHED GRIDS CURRENTLY ARE STAYING ON THE CLIMATOLOGICALLY DRY SIDE FOR NOW DUE TO THE UNCERTAINTY. && .AVIATION...MVFR CEILINGS AND VISIBILITIES IN RAIN WILL CONTINUE OVER THE SOUTHERN THIRD OF THE CWA THROUGH EARLY TONIGHT, THEN WITH THE ABUNDANT LOW LEVEL MOISTURE...CONDITIONS WILL LOWER AFTER 06Z WITH AT LEAST AREAS OF IFR CEILINGS AND VISIBILITIES IN FOG. SOME SHOWERS AND STORMS WILL LINGER NEAR THE COLORADO BORDER ON SUNDAY WITH BRIEF MVFR CEILINGS AND VISIBILITIES EXPECTED. VFR CONDITIONS WILL BE OVER THE ENTIRE CWA SUNDAY NIGHT AND MONDAY. LIGHT RIME ICING IS QUITE POSSIBLE TONIGHT AND SUNDAY MORNING OVER THE SOUTHERN THIRD OF THE CWA AROUND 11000 FEET MSL. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...WEILAND LONG TERM...EISE
Hazardous weather outlook, Aug 16, 9:56 AM MDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 956 AM MDT SAT AUG 16 2008 NEZ001>003-019>021-054-055-WYZ059>070-171115- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 956 AM MDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. THE WIDESPREAD SHOWERS WILL BE MAINLY SOUTH OF A LARAMIE TO WHEATLAND TO KIMBALL LINE THROUGH THE EVENING. ANY STORMS THAT FORM WILL NOT BE STRONG...BUT WILL PRODUCE HEAVIER RAINFALL AND SMALL HAIL. THE RAINFALL WILL PRODUCE HIGHER WATER LEVELS IN RIVERS AND STREAMS AS WELL AS PONDING OF WATER IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEAR THE COLORADO BORDER ON SUNDAY. THERE IS ALSO A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
Nearby
Flash Flood Warnings in Wyoming, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.